Just one dose of a horse chestnut extract (standardized to 20% aescin) caused me to have significant nausea and vomiting. Might there be a problem with the product?
As discussed in our article about Horse Chestnut
, stomach irritation can be caused by a compound naturally found in horse chestnut -- even in extracts. By taking the extract in a controlled release formulation, the incidence of irritation may be reduced. So if the product you used was not controlled release, the side effects you experienced may not be unusual.
Horse chestnut is typically used to reduce inflammation and swelling, particularly associated with varicose veins and hemorrhoids. Be aware that consuming "whole" horse chestnut (as opposed to extracts from which a toxin, esculin, has been removed) is dangerous. For more information about uses, evidence, dosing, side effects, and drug interactions, see the Horse Chestnut
Also see these related CL Answers:
Do any supplements help for varicose veins or chronic venous insufficiency? >>
This CL Answer initially posted on 2/10/2017.
Last updated 7/25/2017.